What are Opioids?

Prescribed opioids are used to help people feel less pain after surgery or accidents and to treat addiction to other opioids. When used illegally, opioids cause a “high.”
 

For years, many doctors prescribed large amounts of pain medicines because researchers said patients in pain could not become addicted to them. We now know this is not true and many people became addicted to opioids while taking these medications.

Opioids include prescribed medications to treat pain, such as:

  • Oxycodone (Percocet, Percodan, OxyContin)

  • Hydrocodone (Vicodin, Lorcet, Lortab)

  • Pethidine (Demerol)

  • Hydromorphone (Dilaudid)

  • Fentanyl (Duragesic)

  • Tylenol with Codeine

  • Morphine

  • Tramadol (Ultram)

  • Drugs used to treat addiction to opioids, such as methadone (Dolophine), buprenorphine (Suboxone & Subutex)

Illegal drugs such as heroin, carfentanyl, opium, or any pain medication that is not yours are also considered to be opioids.

How do opioids affect people?

Opioids cause euphoria—feelings of well-being, joy, and intense pleasure. Opioids also reduce or take away emotional and physical pain. Taking opioids regularly will lead you to develop tolerance – which means you must take larger and more frequent doses to feel pain-free or to feel good. Regular use and larger doses also lead to addiction. Addiction is when your mind and body tell you to take opioids, even if you don’t have a medical reason to take them.
 

When someone is addicted to opioids and decides to cut back or stop using them, they will go through withdrawal. It can feel like a very bad case of the flu. Withdrawal symptoms may include muscle and bone pain, muscle spasms, cold flashes with goose bumps, vomiting, and not sleeping. Withdrawal is normal. A doctor can help. Going through withdrawal without a plan or the aid of a doctor is called going “cold turkey.” Quitting cold turkey may make withdrawal seem much worse.

The problem:

Once someone becomes addicted to opioids, they may buy and use pills not prescribed for them. This is against the law and is dangerous. Sometimes people stop using pills and start injecting heroin because it costs less or is easier to get. Sharing needles and syringes can cause bad infections, and can spread HIV and Hepatitis C, which are painful and deadly.
 

Older persons who have trouble with their memory, people with breathing problems, and those who smoke have a high risk of overdosing. There is also a higher risk if opioids are taken with alcohol or benzodiazepines like Valium, Xanax, and Klonopin, because they lower the heart and breathing rate.
 

Taking too many opioids can cause an overdose.

Opioid overdose

People having an overdose may have one or more of these symptoms:

  • Do not feel pain–they do not move when you pinch their ear or under their arm, or rub their breastbone or the tip of their nose with your knuckles

  • Pass out or become unconscious

  • Cannot talk even when they are awake

  • Breathe very slowly, not deeply, or stop breathing

  • A heartbeat or pulse that is slow, not regular, or is hard to feel

  • A limp body

  • A very pale or damp face

  • Fingernails and lips that turn blue or purple

  • Make choking sounds, or a gurgling noise

  • Throw up

 

People overdosing may seem drunk, but don’t let them sleep it off. Take them to the Emergency Department or call 911. In North Carolina, the 911 Good Samaritan/Naloxone Access Law says people who overdose, or persons who get help for them, cannot get in trouble for having small amounts of drugs, drug supplies, or for underage drinking.
 

The person who calls 911 must give their name to 911, or the police, to get this protection.
 

A person who gets medical assistance for someone that overdoses cannot get in trouble for a parole, probation, or post-release violation, even if they are arrested. The person that overdoses is also protected.